Patient : I know this sounds stupid but before my boyfriend fingered me he put hand sanitizer on his hands, i was unaware that it could cause damage to the vagina. 3 days later i started getting brown discharge, the next day a little blood, and the day after brown again. also my sides where my pevic bone have been hurting. (mostly the left) it has stopped now. and i have tanish discharge as of yesterday. keep in mind there was no semen present. i was supposed to start on the 20th and i am so late. i dont even have that milky discharge your supposed to have before your start your period. i was wondering what could be wrong with me. could it be stress or an infection?
Thank you for your question. Hand sanitizer contains isopropanol or ethanol among other chemical agents and is meant for external use only. If it comes in contact with the sensitive tissue of the vaginal canal it can cause irritation, which can lead to inflammation, bleeding and infection. It is possible that your symptoms are due to this. We strongly recommend that you seek medical attention immediately and have a pelvic exam to determine if you have developed an infection or a severe chemical irritation of your vaginal canal.
Thank you for consulting AskTheDoctor.com
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.